Neurontin, or gabapentin, is a medication that is commonly used to control partial seizures in epileptic patients 2. This medication increases the amount of GABA, which is a chemical that slows down nerve conduction in the brain. Researchers believe that low levels of GABA in the brain contribute to seizures; thus, increasing GABA reduces that number of seizures. In addition, Neurontin can be used to relieve pain in conditions such as shingles or diabetic peripheral neuropathy 2. A patient should be aware of the possible effects of taking 1200mg of Neurontin three times per day 2.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Patients taking the high dose of 1200mg of Neurontin three times per day may experience an increase in tremors, states Drugs.com 12. This occurs because Neurontin affects the way nerve signals travel through nerves 2. Thus, an alteration in nerve signaling can cause tremors in some patients. A tremor is a serious side effect that may be a sign that a patient is sensitive to the effects of Neurontin, or the patient may have overdosed on Neurontin 2. Therefore, a patient that experiences tremors after taking this medication should seek immediate medical treatment. An epileptic patient should not stop taking Neurontin, or he may increase his risk of having a seizure 2.
Neurontin may have effects on the brain 2. Specifically, Neurontin may cause a patient to feel depressed, according to MayoClinic.com 12. This occurs because Neurontin increase the levels of GABA, which may slow down nerve conduction in the part of the brain that is related to mood 2. Thus, a patient taking Neurontin may begin to feel depressed after beginning treatment 2. He may not have interest in activities that he used to be interested in, and he may have difficulty completing work or other daily task. In more severe cases of depression, a patient may have thoughts of suicide. Thus, a patient should not hesitate to let his doctor know that he is beginning to feel depressed.
Rapid Eye Movement
Drugs.com states that a patient taking Neurontin may experience rapid back and forth movement of the eyes 12. This effect occurs because Neurontin affects nerves that control the eyes, which can cause rapid eye movement 2. The patient may notice this symptom; however, the patient’s family will likely be the first to notice rapid eye movements. This is a serious side effect that requires immediate medical treatment to prevent further complications. A doctor may change medications or prescribe a lower dose to prevent the unwanted effects of Neurontin 2.
- ANDROMACHI/iStock/Getty Images